Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS Honolulu, HI

February 7, 2008Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 7, 2008, 2:41 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 7, 2008, 2:41 PM HST (00:41 UTC)
Expired
Feb 7, 2008, 5:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

What was reported inside it

TimeReportWhereRemark
Feb 7, 4:02 PM HSTFLASH FLOODMakakilo City, HI3 TO 4 FT DEEP WATER ON H-1 WESTBOUND LANES NEAR MAKAKILO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2008-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2008-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 080047
FFWHFO
HIC003-080345-
/O.NEW.PHFO.FF.W.0016.080208T0041Z-080208T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
241 PM HST THU FEB 7 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 545 PM HST

* AT 234 PM HST...RADAR SHOWED HEAVY RAIN CONTINUING OVER THE SLOPES 
  OF THE WAIANAE MOUNTAINS.  HEAVIEST RAINS WERE OVER THE 
  MAKAKILO AND NANAKULI AREAS.  THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  EWA...KAPOLEI...WAIANAE...WAHIAWA...MILILANI...WAIPIO...KUNIA 
  AND HALEIWA.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 545 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2158 15816 2160 15806 2130 15795 2129 15810
      2142 15819

$$
KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 7, 9:15 AM HST, 5 hours 26 minutes earlier.

Area forecast discussion, Feb 7, 9:15 AM HST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
915 AM HST THU FEB 7 2008

.SYNOPSIS...THE UPPER LEVEL TROUGH WILL CONTINUE ITS PRESENCE
AROUND THE MAIN HAWAIIAN ISLANDS THROUGH SATURDAY. EXPECT THE
THREAT OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS TO PERSIST UNTIL
SATURDAY. A MORE NORMAL TRADE WIND REGIME WILL FOLLOW FOR THE
FIRST FEW DAYS OF THE NEW WORK WEEK.

&&

.DISCUSSION...A GENERALLY WET WEATHER PATTERN REMAINS OVER THE STATE
TODAY. THE BIG ISLAND AND MAUI ARE HAVING A BIT OF A BREAK IN THE
SHOWER ACTIVITY AND CLOUDS THIS MORNING AS SOME WEAK SUBSIDENCE
ASSOCIATED WITH THE UPPER TROUGH AXIS IS OVER THE BIG ISLAND AND
MOVING SLOWLY EAST. THE MOST ACTIVE SHOWER ACTIVITY INDICATED ON
RADAR IS MOVING ACROSS EASTERN OAHU AND EXTENDING OVER THE WATERS
NORTHEAST OF OAHU THIS MORNING. THIS AREA OF SHOWERS AND COOLING
CLOUD TOPS SEEMS TO COINCIDE WITH THE NEXT SHORT WAVE IMPULSE MOVING
IN FROM THE NORTHWEST OF THE ISLANDS. WITH THIS IMPULSE PROGRESSING
SLOWLY EAST...EXPECT SHOWERS TO REDEVELOP ACROSS MAUI AND EVENTUALLY
THE BIG ISLAND AS THE DAY PROGRESSES. WITH AMPLE SUNSHINE...LIGHT
WINDS...MOISTURE AND A UNSTABLE AIRMASS...THE KONA SIDE IS RIPE FOR
SOME ISOLATED THUNDERSTORMS THIS AFTERNOON. WILL LEAVE THE FLASH
FLOOD WATCH IN PLACE FOR BIG ISLAND AND MAUI AS THE THREAT OF HEAVY
RAIN AND FLASH FLOODING REMAINS TODAY. THE BIG ISLAND SUMMITS WILL
REMAIN IN THE WINTER WEATHER ADVISORY ALSO AS TEMPERATURES REMAIN
BELOW FREEZING AND ANY CONVECTION TODAY WILL BRING POSSIBLE SNOW
ACCUMULATION ABOVE 12000 FEET.

FOR THE WEEKEND FORECAST...AM INCLINED TO GO ALONG WITH TODAYS 12Z
GFS WHICH INDICATES THAT THE ABNORMALLY WET PATTERN WILL CONTINUE
FRIDAY AND SATURDAY...ESPECIALLY WINDWARD LOCATIONS AS LIGHT TO
MODERATE TRADES AND A WEAK UPPER TROUGH PERSISTS ACROSS THE STATE. A
WEAK UPPER RIDGE AXIS BUILDS ALONG 23N-25N EARLY NEXT WEEK...CLOSE
ENOUGH TO THE ISLANDS TO PUT A DAMPER ON THE HEAVIER SHOWER ACTIVITY
AND BRING MORE TYPICAL TRADE WEATHER.

WILL HAVE TO WATCH FOR THE POTENTIAL FOR A RETURN OF THE DEEPER
MOISTURE FROM THE SOUTHEAST ON TUESDAY AND BEYOND AS THE HIGH MOVES
FURTHER TO THE EAST AND THE TRADES BECOME MORE SOUTHEASTERLY.

&&

.MARINE...THE LATEST SURF OBSERVATIONS AND BUOY DATA FROM WAIMEA
BUOY INDICATE THAT SURF HEIGHTS ARE AT ADVISORY LEVEL THIS MORNING.
THE HIGH SURF ADVISORY IS GOOD UNTIL 6 AM SATURDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM HST TODAY FOR MAUI AND THE BIG ISLAND.

WINTER WEATHER ADVISORY UNTIL 6 PM HST THIS AFTERNOON FOR BIG ISLAND
SUMMITS.

HIGH SURF ADVISORY UNTIL 6AM SATURDAY FOR NORTH AND WEST SHORES OF
NIIHAU KAUAI AND OAHU...AND NORTH FACING SHORES OF MOLOKAI AND
MAUI.

&&

BRENCHLEY

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 6:47 PM HSTFlash Flood WarningHFOKalawao3 hr
Feb 7, 7:45 PM HSTFlash Flood WatchHFOKalawao20 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.